Alert archive / South Dakota / Wind Advisories in 2008

Wind Advisory 17, NWS Aberdeen, SD

September 1, 200810 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Sep 1, 2008, 10:02 AM CDT for 10 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2008, 10:02 AM CDT (15:02 UTC)
Expired
Sep 1, 2008, 7:00 PM CDT
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 011502
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1002 AM CDT MON SEP 1 2008

...STRONG SOUTH WINDS TO DEVELOP TODAY...

.A STRONG COLD FRONT WILL REMAIN POSITIONED ACROSS THE WESTERN
DAKOTAS THROUGH THE AFTERNOON. AHEAD OF THIS FRONT...STRONG SOUTH
WINDS WILL PERSIST THROUGH THE AFTERNOON. 

MNZ039-046-SDZ006>008-011-018>023-012315-
/O.NEW.KABR.WI.Y.0017.080901T1502Z-080902T0000Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
1002 AM CDT MON SEP 1 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

STRONG SOUTHERLY WINDS FROM 25 TO 35 MPH...WITH GUSTS OVER 40
MPH...ARE EXPECTED THIS AFTERNOON. THE WINDS WILL BEGIN TO
DIMINISH HEADING INTO THE EVENING HOURS. 

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE. THOSE PULLING TRAILERS OR TRAVELING IN LIGHT
WEIGHT VEHICLES ALSO NEED TO EXERCISE CAUTION THIS AFTERNOON. SECURE ANY
LOOSE ITEMS OUTSIDE...OR BRING THEM INDOORS.

$$

HINTZ
2 follow-up statements
000 
WWUS73 KABR 012033
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT MON SEP 1 2008

...STRONG SOUTH WINDS TO CONTINUE INTO THE EARLY EVENING...

.A STRONG COLD FRONT WILL MOVE SLOWLY EAST INTO THE EASTERN
DAKOTAS THIS EVENING. AHEAD OF THIS FRONT...STRONG SOUTH WINDS
WILL PERSIST INTO THE EARLY EVENING.

MNZ039-046-SDZ006>008-011-018>023-020000-
/O.CON.KABR.WI.Y.0017.000000T0000Z-080902T0000Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
333 PM CDT MON SEP 1 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

STRONG SOUTHERLY WINDS FROM 25 TO 35 MPH...WITH GUSTS OVER
40 MPH...ARE EXPECTED FOR THE REMAINDER OF THE AFTERNOON. THE WINDS WILL
BEGIN TO DIMINISH HEADING INTO THE EVENING HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE. THOSE PULLING TRAILERS OR TRAVELING IN LIGHT
WEIGHT VEHICLES ALSO NEED TO EXERCISE CAUTION THIS AFTERNOON.
SECURE ANY LOOSE ITEMS OUTSIDE...OR BRING THEM INDOORS.

$$

HINTZ
000 
WWUS73 KABR 012358
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT MON SEP 1 2008

MNZ039-046-SDZ006>008-011-018>023-020100-
/O.EXP.KABR.WI.Y.0017.000000T0000Z-080902T0000Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
658 PM CDT MON SEP 1 2008

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

THE STRONG SOUTH WINDS WILL CONTINUE TO DECREASE AS WE HEAD TOWARD
SUNSET...AND THEN EVENTUALLY TURN TO THE WEST AND NORTHWEST
OVERNIGHT. THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE AT 7 PM CDT.

$$
TDK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Sep 1, 3:24 AM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Sep 1, 3:24 AM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT MON SEP 1 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY
COLD FRONT IS LOCATED ACROSS THE CENTRAL DAKOTAS EARLY THIS
MORNING AND WITHIN THE ABR CWA ITS ABOUT RIGHT ON TOP OF MBG TO
JUST WEST OF PIR. BREEZY SOUTH WINDS CONTINUE ACROSS THE EASTERN
CWA AHEAD OF THIS FRONT WITH MANY LOCATIONS STILL IN THE MID 70S
YET AT 3 AM CDT. SHARP TEMP FALLS HAVE BEEN NOTED BEHIND FRONT
WITH LOWER 60S ACROSS THE FAR NORTHWESTERN CWA. THIS WILL MAKE
FOR A VERY TRICKY HIGH TEMP FORECAST ALONG THE FRONT AS THERE WILL
BE A RATHER LARGE TEMP GRADIENT ACROSS CENTRAL SOUTH DAKOTA TODAY.
AREAS WELL EAST OF THE FRONT NOT SO TOUGH AND SHOULD MANAGE THE
MID TO UPPER 80S...POSSIBLY 90 IN SOME LOCATIONS. CONCERNING THE
FRONT ITSELF...LOOKS LIKE IT WILL MOVE LITTLE DURING THE MORNING
HOURS AND IN FACT...MAY EVEN MOVE BACK TO THE WEST A BIT AS A WAVE
OF ENERGY RIDES NORTHWARD ALONG THE FRONT. RUC/NAM SUGGESTING
FRONT MOVING BACK TO THE WEST SEVERAL MILES AS THE WAVE COMES
THROUGH...THEN ONCE THE WAVE LIFTS INTO NORTH DAKOTA THIS
AFTERNOON IT BEGINS TO MOVE EASTWARD AGAIN. MODELS SHOWING FRONT
APPROACHING JAMES VALLEY AROUND 00Z THIS EVENING. NOT EXPECTING
MUCH IN THE WAY OF PRECIP PRIOR TO 18Z WITH BEST CHANCES ACROSS
THE FAR NORTHWESTERN CWA. LATE THIS AFTERNOON EXPECTING MORE
DEVELOPMENT ALONG AND BEHIND THE FRONT AND INCREASED POPS A BIT
ALONG AND WEST OF THE JAMES VALLEY. SVR POTENTIAL NOT LOOKING TOO
GREAT BUT CANNOT RULE OUT A FEW STRONG TO LOCALLY SVR STORMS. SPC
HAS INCLUDED THIS AREA IN DAY ONE SLIGHT RISK FOR MARGINALLY SVR
HAIL OR WIND GUSTS. WIND GUSTS LOOK TO BE THE BETTER BET AS
FREEZING LEVELS ARE RATHER HIGH AND LAPSE RATES REALLY ARE NOT
THAT IMPRESSIVE. POTENTIAL FOR HEAVY RAIN IS THERE...ALTHOUGH NOT
OVERLY EXCITED ABOUT IT. OVERNIGHT LOOKS TO BE WHEN LOCALLY HEAVY
RAIN COULD BE POSSIBLE AS NEXT WAVE RIDES ALONG FRONT. MODELS IN
GOOD AGREEMENT WITH FAIRLY WIDESPREAD PRECIP OVERNIGHT ACROSS MUCH
OF THE CWA. HAVE INCREASED POPS A BIT OVERNIGHT ALSO. INSTABILITY
REALLY DROPS OFF AFTER 06Z TONIGHT SO TRENDED WX GRIDS TO JUST
RAIN SHOWERS AFTER THEN. PRECIP LOOKS TO MOVE OUT RATHER QUICKLY
EARLY TUESDAY MORNING AND LEFT SMALL CHANCE POPS ACROSS THE EAST
DURING THE MORNING HOURS. WENT DRY DURING THE AFTERNOON AS PRECIP
LOOKS TO BE EAST OF THE AREA BY THEN. HIGH PRESSURE AND COOL TEMPS
FOLLOW FRONT FOR TUESDAY AND STILL LOOKING AT HIGHS IN THE 60S
WITH A WEST TO NORTHWEST BREEZE. LIGHT WINDS AND COOL TEMPS
EXPECTED TUESDAY NIGHT AND WEDNESDAY AS HIGH PRESSURE REMAINS OVER
THE AREA. WOULD NOT BE SURPRISED IF A FEW LOCATION SNUCK INTO THE
UPPER 30S BY WEDNESDAY MORNING.

CONCERNING WINDS TODAY...DEBATED ON A WIND ADVISORY FOR THE FAR
EASTERN COUNTIES EAST OF I-29. DOES NOT LOOK QUITE AS DEFINITE AS
YESTERDAY WAS FOR AREAS FARTHER WEST...BUT MARGINAL NONETHELESS.
DECIDED TO HOLD OFF RIGHT NOW AND LET MORNING SHIFT DO SOME OB
WATCHING AND ISSUE IF NEED BE.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
THE UPPER LEVEL PATTERN THROUGHOUT THE EXTENDED PERIOD WILL
FEATURE A BROAD TROUGH ACROSS THE NORTHERN PART OF THE
COUNTRY...WITH A SERIES OF SHORTWAVES TRACKING ACROSS THE
NORTHERN PLAINS. THESE WAVES LOOK TO AFFECT THE CWA LATE WEDNESDAY
NIGHT...THURSDAY AFTERNOON...FRIDAY AFTERNOON...AND SATURDAY
NIGHT. AT THE SURFACE...HIGH PRESSURE WILL EXTEND FROM THE EASTERN
PLAINS TO MICHIGAN WEDNESDAY NIGHT...WITH A WEAK TROUGH OVER THE
LEE OF THE ROCKIES. THIS TROUGH SLOWLY PUSHES ACROSS THE NORTHERN
PLAINS THURSDAY AND THURSDAY NIGHT. NOT MUCH IN THE WAY OF
INSTABILITY AROUND AND MOISTURE BEING CUT OFF BY WHAT WILL BE THE
REMNANTS OF HURRICANE GUSTAV...BUT WITH UPPER WAVE TRACKING
THROUGH...FEEL AT LEAST A SMALL POP FOR RAIN SHOWERS IS WARRANTED.
THE SURFACE TROUGH SLIDES EAST OF THE REGION ON FRIDAY WITH HIGH
PRESSURE BACK OVER THE NORTHERN PLAINS FRIDAY NIGHT. ANOTHER LEE
TROUGH DEVELOPS ON SATURDAY AND SLIDES TO THE CENTRAL DAKOTAS
SATURDAY NIGHT. THIS TROUGH EXITS THE REGION ON SUNDAY WITH HIGH
PRESSURE BEGINNING TO NOSE DOWN FROM THE NORTHWEST.

TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD WITH
LITTLE IN THE WAY OF SIGNIFICANT WAA EXPECTED. H85 TEMPS WILL BE IN
THE +6 TO +14 DEGREE RANGE...RESULTING IN NIGHTTIME TEMPS IN THE
40S AND DAYTIME HIGHS IN THE UPPER 60S TO MID 70S.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THIS MORNING WITH JUST
SOME SCT HIGH CLOUDS AOA 20K FEET ACROSS THE EASTERN CWA...AND
BKN-OVC HIGH CLOUDS AOA 10K FEET ACROSS THE WEST. GUSTY SOUTH
WINDS OF 20 TO 35 MPH WILL OCCUR AT THE KATY AND KABY TAF SITES
THROUGH MID TO LATE AFTERNOON. A FRONTAL BOUNDARY WILL TRACK
ACROSS THE CWA THIS AFTERNOON AND EVENING...REACHING KABR AND
KPIR AROUND 23Z...AND KATY AROUND 04Z. WINDS WILL SHIFT AROUND TO
THE NORTHWEST...AND SHOWERS AND THUNDERSTORM ARE EXPECTED ALONG
AND BEHIND THE FRONT. CIGS AND VSBYS MAY FALL INTO THE MVFR
CATEGORY WITH THE STRONGER STORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 1, 5:03 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT MON SEP 1 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
503 AM CDT MON SEP 1 2008 /403 AM MDT MON SEP 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON
ALONG AND BEHIND A COLD FRONT...MAINLY FROM THE JAMES VALLEY AREA
AND POINTS WEST. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH
MARGINALLY SEVERE HAIL NEAR PENNY SIZE AND GUSTY WINDS OVER 55
MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE LATE THIS AFTERNOON
AND THROUGH THE EVENING HOURS.

STRONG WINDS WILL CONTINUE ACROSS THE EASTERN FORECAST AREA
TODAY...ESPECIALLY ALONG AND EAST OF I-29 WHERE WIND GUSTS COULD
EXCEED 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON IN AN AREA
BETWEEN THE MISSOURI AND JAMES RIVERS.

TMT

Nearby

Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.